Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 202, NWS Pueblo, CO

August 13, 2019Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 2019, 9:55 PM MDT for Prowers County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 9:55 PM MDT (03:55 UTC)
Expired
Aug 13, 2019, 10:15 PM MDT
In force
20 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Prowers County, CO

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS55 KPUB 140355
SVRPUB
COC099-140415-
/O.NEW.KPUB.SV.W.0202.190814T0355Z-190814T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
955 PM MDT Tue Aug 13 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...

* Until 1015 PM MDT.

* At 955 PM MDT, a severe thunderstorm was located over Granada, or
  14 miles west of Coolidge, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Holly, Granada, Hartman and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 10238 3817 10233 3812 10205 3793 10205
TIME...MOT...LOC 0355Z 284DEG 32KT 3807 10227 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
645 
WWUS55 KPUB 140406
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1006 PM MDT Tue Aug 13 2019

COC099-140415-
/O.CON.KPUB.SV.W.0202.000000T0000Z-190814T0415Z/
Prowers CO-
1006 PM MDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTHEASTERN PROWERS COUNTY...

At 1006 PM MDT, a severe thunderstorm was located over Holly, or 8
miles west of Coolidge, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holly and Hartman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 10229 3816 10226 3812 10205 3793 10205
TIME...MOT...LOC 0406Z 285DEG 28KT 3804 10217 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
865 
WWUS55 KPUB 140413
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1013 PM MDT Tue Aug 13 2019

COC099-140421-
/O.EXP.KPUB.SV.W.0202.000000T0000Z-190814T0415Z/
Prowers CO-
1013 PM MDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS COUNTY
WILL EXPIRE AT 1015 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3800 10229 3816 10226 3812 10205 3793 10205
TIME...MOT...LOC 0411Z 284DEG 32KT 3803 10212 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:16 PM MDT, 6 hours 39 minutes earlier.

Area forecast discussion, Aug 13, 3:16 PM MDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM MDT Tue Aug 13 2019

An upper ridge will remain centered to the south of CO through Wed.
this evening an upper disturbance will be moving thru western NE and
western KS and eastern CO.  This disturbance is expected to bring
showers and thunderstorms to eastern CO, with the strongest storms
and the potential for severe storms being over the far southeast
plains this evening and even into the late night hours.  Large hail
and wind gusts of 60-70 mph will be the main severe threats, but a
tornado cannot be ruled out. The mtns and high valleys this evening,
should only see some isolated storms.

Forecast models keep some showers/tstms going over the far southeast
CO plains into Wed morning.  Also, some low stratus will be likely
over portions of the plains late tonight thru about midmorning Wed.

Any lingering storms over the far southeast plains should be done by
noon Wed, with dry weather expected elsewhere.  However, by noon the
mtn areas could start to see some isolated thunderstorm development.
Another weak disturbance in the flow is expected to move thru
eastern CO late in the day, enhancing chances for thunderstorms and
bringing the potential for some severe storms across southeast CO,
especially in the evening. SPC has a Marginal risk of severe storms
on Wed from roughly east of a line from Calhan, to Fowler, to Kim.
With a Slight risk over Kiowa County.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM MDT Tue Aug 13 2019

Wednesday night-Saturday night...Weak to moderate west to northwest
flow aloft progged across the region into the end of the work week,
with occasional disturbances translating through the stronger flow
aloft across the Northern Tier. Flow aloft keeps monsoonal moisture
well south of the Rockies, with best low level moisture remaining
across the far southeast Plains, where a weak boundary/dryline will
be meandering through the period. With the low level moisture and
boundary in place, along with strong late summer solar heating and
possible lift from passing waves, best chances for deep moist
convection and late afternoon and evening severe storms will be
across the far southeast Plains, where SPC Day 2 (Wednesday) and Day
3 (Thursday) outlooks have areas east of the I-25 Corridor in a
marginal risk, with main threats being large hail and strong outflow
winds. Further west, with strong diurnal heating and enough residual
moisture, can't rule out isolated to scattered high based showers
and storms over and near the higher terrain through the afternoon
and early evening hours, with main threats being lightning and gusty
outflow winds. Highs through this period look to be above seasonal
levels, with highs in the mid 80s to upper 90s across the plains, in
the 60s to lower 80s across the higher terrain and mainly 50s at the
peaks. With drier air progged across western portions of the area,
could see cooler overnight lows, especially across the high mountain
valleys, where strong radiational cooling could take place.

Sunday-Tuesday...Latest models continue to indicate upper level
ridging will slowly build back across the Rockies, with mid level
flow slowly becoming more west to southwest into early next week.
This will allow for slowly increasing available moisture once again,
with slowly increasing chances of diurnal showers and thunderstorms,
over and near the higher terrain by Tuesday. Further east, drier air
and warming aloft will likely cap convection, especially early in
the period. Temperatures again look to be at to above seasonal
levels into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 316 PM MDT Tue Aug 13 2019

KALS should have VFR conditions the next 24 hrs. There will be the
possibility of a showers or thunderstorms coming in the vicinity of
KALS late this afternoon and early this evening, but chances are
low.  Late Wed afternoon, there could again be a chance for some
showers or thunderstorms in the area.

KCOS and KPUB could see showers and thunderstorms in the vicinity
thru this evening, with gusty outflow winds, and lighting being the
main threats. Late tonight there will be the potential for some low
stratus to move into the area which could cause IFR or MVFR
conditions thru about 15Z or 16Z.  By midafternoon Wed, there will
again be a chance for showers and thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Aug 13, 7:20 PM MDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
720 PM MDT Tue Aug 13 2019

COZ058>089-093>099-150130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
720 PM MDT Tue Aug 13 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

The best chance for severe thunderstorms the rest of this evening
will generally be along and north of highway 50. A few severe
thunderstorms will be possible, producing hail up to the size of
ping pong balls and wind gusts to 70 mph. This strong to severe
thunderstorm activity may last into the late evening hours.

Storms across the eastern plains will be capable of heavy rain
which may cause flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe thunderstorms will be possible across the
far eastern plains of Colorado Wednesday afternoon and evening,
while the remainder of the area may see isolated storm activity.
The main threat from any of the stronger storms across the eastern
plains will be hail up to one inch in diameter, wind gusts up to
60 mph, frequent cloud to ground lightning and periods of moderate
to heavy rainfall.

Isolated to scattered thunderstorms are expected Thursday through
the weekend and into the next work week. The most likely areas to
see this activity will be over the mountains, with weak flow
keeping the activity tied to the terrain. Any thunderstorms that
develop will produce lightning, brief periods of moderate
rainfall, and a few of the strongest storms may generate wind
gusts of up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the southeast plains this evening.

Hodanish

In the hours before

Special weather statement, Aug 13, 7:29 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
729 PM MDT Tue Aug 13 2019

COZ096-140200-
Eastern Kiowa County CO-
729 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sheridan Lake, or 17 miles south of Cheyenne Wells,
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
rural areas of northeast Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3849 10238 3861 10236 3862 10212 3861 10205
      3860 10204 3848 10204 3844 10205
TIME...MOT...LOC 0129Z 276DEG 14KT 3858 10227

29
Special weather statement, Aug 13, 7:34 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
734 PM MDT Tue Aug 13 2019

COZ089-093-095-097-140215-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
734 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...EASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 815 PM
MDT...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar City, or 18 miles north of La Junta, moving southeast at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ordway, Sugar City, Cheraw and Arlington.

LAT...LON 3822 10375 3845 10368 3842 10321 3801 10341
TIME...MOT...LOC 0134Z 296DEG 20KT 3824 10362

KTS
Special weather statement, Aug 13, 8:27 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
827 PM MDT Tue Aug 13 2019

COZ095-096-098-140300-
Lamar Vicinity/Prowers County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
827 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND CENTRAL
KIOWA COUNTIES UNTIL 900 PM MDT...

At 826 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Eads, or 28 miles north of Lamar, moving
southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eads, Sweetwater Reservoir, Chivington, Brandon, Neenoshe Reservoir,
Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3839 10296 3860 10274 3842 10229 3817 10255
TIME...MOT...LOC 0226Z 302DEG 26KT 3848 10272

29
Special weather statement, Aug 13, 8:38 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
838 PM MDT Tue Aug 13 2019

COZ095>098-140300-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
838 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 900 PM MDT...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hasty, or 20 miles northwest of Lamar, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lamar, Wiley, McClave, Hasty, John Martin Reservoir, Neegronda
Reservoir, Fort Lyon and Caddoa.

LAT...LON 3811 10321 3837 10291 3818 10252 3789 10290
TIME...MOT...LOC 0238Z 290DEG 24KT 3820 10296

KTS
Special weather statement, Aug 13, 8:58 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
858 PM MDT Tue Aug 13 2019

COZ095>098-140345-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
858 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHEASTERN KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 945 PM MDT...

At 858 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wiley, or 11 miles northwest of Lamar, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lamar, Wiley, McClave, Hasty, Neenoshe Reservoir, Neegronda
Reservoir, Queens Reservoir, John Martin Reservoir and Caddoa.

LAT...LON 3809 10307 3845 10262 3837 10220 3788 10266
TIME...MOT...LOC 0258Z 284DEG 20KT 3822 10274

KTS
Special weather statement, Aug 13, 9:37 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
937 PM MDT Tue Aug 13 2019

COZ098-140415-
Lamar Vicinity/Prowers County CO-
937 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS COUNTY UNTIL
1015 PM MDT...

At 937 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 13 miles east of Lamar, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

LAT...LON 3807 10249 3825 10232 3821 10204 3793 10205
TIME...MOT...LOC 0337Z 284DEG 17KT 3814 10238

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:47 PM MDTSpecial Weather StatementPUBCrowley43 min
Aug 13, 6:51 PM MDTSevere Thunderstorm WarningPUBCrowley24 min
Aug 13, 7:14 PM MDTSpecial Weather StatementPUBKiowa46 min
Aug 13, 7:14 PM MDTSevere Thunderstorm WarningPUBCrowley19 min
Aug 13, 7:34 PM MDTSpecial Weather StatementPUBCrowley41 min
Aug 13, 8:27 PM MDTSpecial Weather StatementPUBKiowa33 min
Aug 13, 8:38 PM MDTSpecial Weather StatementPUBBent22 min
Aug 13, 8:58 PM MDTSpecial Weather StatementPUBKiowa47 min
Aug 13, 9:37 PM MDTSpecial Weather StatementPUBProwers38 min
Aug 13, 10:14 PM MDTSpecial Weather StatementPUBProwers16 min
Aug 13, 11:43 PM MDTSpecial Weather StatementPUBBaca47 min
Aug 13, 11:49 PM MDTSpecial Weather StatementPUBEl Paso41 min
Aug 14, 12:09 AM MDTSpecial Weather StatementPUBEl Paso51 min
Aug 14, 12:35 AM MDTSpecial Weather StatementPUBProwers40 min
Aug 14, 4:57 PM MDTSpecial Weather StatementPUBCostilla33 min
Aug 14, 5:11 PM MDTAreal Flood AdvisoryPUBCostilla81 min
Aug 14, 5:28 PM MDTSpecial Weather StatementPUBCostilla32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.